A new case report has found that patients who are switching anticoagulants from warfarin to Xarelto may be at risk for spontaneous vitreous hemorrhage, or bleeding from the eyes. Doctors Judy Jun and John Wang reported three such cases in a new piece published in JAMA Opthamology.
The three cases all involved patients who were using both warfarin and Xarelto in an attempt to transition to Xarelto-only use. Once the patients only used Xarelto, they began bleeding out of their right eye and lost visual acuity for at least a month. Xarelto is a blood-thinner used to prevent clotting in post-surgery patients and patients who have suffered previous clotting events.
Xarelto eye bleeding is another in a line of potential anticoagulant side effects associated with the drug. Other documented Xarelto side effects include internal hemorrhaging, blood clots, stroke and heart attacks. Multiple Xarelto lawsuits have been filed against manufacturers Janssen Pharmaceuticals and Johnson & Johnson alleging that the companies failed to warn doctors and patients about the increased risks of side effects from Xarelto.